Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

March 30, 2021Marion County, Mississippi

NWS Jackson, MS issued this special weather statement at Mar 30, 2021, 2:51 PM CDT for Marion County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2021, 2:51 PM CDT (19:51 UTC)
Expired
Mar 30, 2021, 3:30 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS84 KJAN 301951
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
251 PM CDT Tue Mar 30 2021
 
MSZ064-072-073-302030-
Jefferson Davis MS-Lamar MS-Marion MS-
251 PM CDT Tue Mar 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION... 
NORTHWESTERN LAMAR AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES THROUGH 
330 PM CDT...

At 250 PM CDT, Meteorologists were tracking a strong thunderstorm
over Columbia, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bunker Hill around 310 PM CDT.
  Improve around 315 PM CDT.
  Melba around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3122 8984 3127 8992 3153 8982 3141 8955
TIME...MOT...LOC 1950Z 213DEG 18KT 3129 8984 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 30, 12:26 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 12:26 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1226 PM CDT Tue Mar 30 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions were observed at 17z for most sites with some
intermittent MVFR cigs. Increasing clouds results in a mix of
VFR/MVFR cigs with scattered -SHRA/TSRA by 21z. A cold front with
continued-SHRA/TSRA moves south overnight, oriented from near
HKS/JAN to MEI by 16z. Patchy fog may occasionally reduce vsby to
MVRF/IFR for HBG/PIB from 12z until 15z. Gusty north winds post
fropa may reach 25 kt for central and northern sites. /86/

&&

.DISCUSSION...
Increasing cloud cover, surface temperatures, and dewpoints this
morning as a warm front lifts north through the area. An
approaching long wave trough will send the front back south as a
cold front tonight, but not before yielding some showers and
storms this afternoon followed by the chance for an isolated
severe storm or two tonight. Primary threats will be some small to
marginally severe (1") hail and winds gusts to 60 mph. In isolated
tornado is unlikely given weak expected instability and only
marginal shear but can't completely be ruled out.

The forecast remains largely on track with only minor upward
tweaks (1-2 F for a few locations that were a shade above the
forecast diurnal curve) made to today's forecast highs. High
temperatures may be modulated by afternoon isolated to scattered
showers, so some relatively significant differences in maximum
daily temperatures across short distances will be likely based on
exactly where and when those showers develop. /86/

Prior discussion below:

Today through Wednesday: early morning water vapor imagery/RAP
analysis showed the circulation around a broad upper level trough
covering the western half of the CONUS that will deepen as it shifts
east through Wednesday. This upper level trough will help drive a
cold front across our CWA Wednesday. Currently, mostly clear skies
and a dry airmass still resides over our CWA. Only a few thin high
clouds were showing up on satellite imagery and the satellite
derived total PWAT product showed PWATs less than a half inch south
of Interstate 20. Increasing return flow today and tonight ahead of
the approaching cold front will bring an increase in deep moisture
and lead to showers developing in our west later this morning with
scattered to numerous coverage of showers and thunderstorms expected
by mid afternoon across the whole CWA. By mid afternoon our surface
dew points will be back in the low to mid 60s with PWATs back above
an inch and a half. Temperatures will be back above normal topping
out in the mid to upper 70s. Still, MLCAPEs are expected to remain
below 500J/kg and although a strong thunderstorm or two cannot be
ruled out the potential for isolated severe storms will hold off
until later this evening and mainly over our delta region closer to
approaching cold front. Models are in good agreement that the cold
front will drop into our northwest most zones around midnight. Most
of the convection overnight is expected to be confined to and behind
the cold front. The potential for damaging wind gusts and hail is
expected to remain in close proximity of the front itself. The cold
front is expected to be near the Natchez Trace by mid morning and be
southeast of our CWA by mid afternoon. The most likely time for
isolated severe storms through the period will likely be late
Wednesday morning through afternoon until the cold front passes
through which would be over the southeast half of our CWA. In the
wake of the cold front a strong gusty northwest wind is expected to
develop Wednesday afternoon with highest gusts to 40 mph expected
over our western zones along the Mississippi river. A Wind Advisory
may be needed with a later forecast package. /22/

Wednesday Night through next Monday: Although some light rain may
linger across Southeast Mississippi as the Wednesday evening
period begins, activity will be coming to an end across the
region. Strong cold advection in the front's wake, will bring a
chill back to the air beginning early Thursday morning and
continuing into Friday morning. Lows both morning's will generally
be in the 30s, but Friday morning will be the cooler of the two
as lows range from the upper 20s to middle 30s. Some early morning
frost can be anticipated over portions of Central Mississippi,
but moreso over Northeast and East Central Mississippi. Highs on
Thursday will also be cool, as they struggle to climb out of the
50s, with a brisk north wind in place.

Throughout the remainder of the forecast period, conditions
currently look to remain quiet.  A couple of weak disturbances
traversing the region during the Easter weekend, only look to bring
some increased clouds to the CWA.  Despite the cooler temperatures
early, conditions will steadily moderate up each day, with highs
forecast to hover around the 80 degree mark come the start of work
week and lows back up into the low and middle 50s. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  65  71  36 /  61  49  91   8
Meridian      77  66  74  35 /  53  45  97  17
Vicksburg     78  65  71  37 /  69  54  97   4
Hattiesburg   80  68  79  38 /  63  23  99  17
Natchez       79  67  74  38 /  64  26  97   4
Greenville    74  54  63  36 /  84  85  96   2
Greenwood     75  58  66  34 /  87  91  98   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

LP
Hazardous weather outlook, Mar 30, 4:49 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
449 AM CDT Tue Mar 30 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
449 AM CDT Tue Mar 30 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today through Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms capable of quarter sized hail and
damaging wind gusts are possible this evening along and north of
Highway 82 and then from late morning through afternoon Wednesday
south of Highway 82.

(https://www.weather.gov/images/jan/graphicast/1.png)

Sustained winds of 25 to 35 mph with gusts of 35 to 45 mph are
possible in the west Wednesday afternoon and early evening.
Lighter winds and gusts are expected elsewhere. These winds can
down weak trees and limbs and make driving hazardous for high
profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Low temperatures around freezing for an hour or two will lead to
areas of frost in the northeast Friday morning. This will pose a
threat to tender vegetation now that the growing season has
begun.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 30, 2:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
251 PM CDT Tue Mar 30 2021

MSZ064-072-073-302030-
Jefferson Davis MS-Lamar MS-Marion MS-
251 PM CDT Tue Mar 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION...
NORTHWESTERN LAMAR AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES THROUGH
330 PM CDT...

At 250 PM CDT, Meteorologists were tracking a strong thunderstorm
over Columbia, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bunker Hill around 310 PM CDT.
  Improve around 315 PM CDT.
  Melba around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3122 8984 3127 8992 3153 8982 3141 8955
TIME...MOT...LOC 1950Z 213DEG 18KT 3129 8984

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:31 AM CDTRiver Flood WarningJANLeake25 hr
Mar 30, 5:48 PM CDTSpecial Weather StatementJANCovington42 min
Mar 30, 6:32 PM CDTSevere Thunderstorm WarningJANJasper, Jones43 min
Mar 30, 6:39 PM CDTTornado WarningJANJasper, Jones22 min
Mar 30, 6:42 PM CDTSpecial Weather StatementJANCopiah48 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.